I have been diagnosed with asymmetrical hearing loss and tinnitus of the left ear. I did not notice any ongoing hearing problems. In May, I had my ears cleaned. After having them cleaned, I felt that the left ear is still plugged. About a week or so later, I woke up to horrible tinnitus. By mid June, my hearing was tested and confirmed hearing loss. An MRI with contrast showed no acoustic neuroma. I was also given a Methylprednisone pack for a week which was poorly tolerated and the dosage had to be lowered.
About two weeks later, the hearing returned to normal but then about two weeks after it went back to hearing loss with tinnitus and the feeling of clogging on and off. My doctor is now giving me intratympanic injections of Dexasone steroids. I have had two injections so far. But the results have not been great. I am worried about what could be causing this. Nobody seems to know other than perhaps from an infection that got into the inner ear. I am afraid that something is wrong and I hope it would not affect my other ear or vision. I have never had anything like this before. I am a 56-year-old male.
Welcome to icliniq.com.
Hearing loss of sudden onset can be due to various causes. The most common of them being termed sudden sensorineural hearing loss. There are various theories to the different causes of this type of hearing loss and there is no evidence to prove all of them. The most important aspect of this entity is its initiation of the treatment.
If there is clinical evidence of sudden sensorineural deficit through pure tone audiometry, the treatment has to be initiated within the first 48 hours of the diagnosis. It has been observed that any form of treatment given after this time frame is not as efficient and the degree of hearing loss may be irreversible.
The guidelines for treatment of sudden sensorineural hearing deficit varies depending upon the protocols of the institution. We usually give a course of oral antivirals, plasma expanders, low molecular weight heparin, i.v steroids, hyperbaric oxygen therapy all initiated on the same day.
Intratympanic injections are also an alternative and can be considered having equal results as far as efficiency is concerned. Usually patients who have been initiated with intratympanic steroids after 48 hours have a less than 30 percent chance of getting back 50 percent of their hearing.
Around 70% of patients who have been given timely treatment within the first 48 hours of onset have got back 80% of hearing, but the status are not consistent.
I would advice you to wait until a total of six sessions are over and then get a repeat audiogram done to see where we stand and then things can be managed accordingly.
There is no temporal association of the hearing loss to the other uninvolved ear or vision for that matter.
I hope this helps.
Was this answer helpful?|
Thank you doctor,
I do not think perhaps the response was quick enough with respect to enough treatment. However, I did take Medrol dose pretty quickly after the actual severe tinnitus and initial hearing loss occurred. I just could not handle the higher levels of the oral dose. None of the other treatments you mentioned were done. The hearing got back to normal then dropped off. And now I am on the injections and my ENT doctor wants to do four. I just do not understand why the hearing is getting back to normal and dropped off again? Methylprednisone is very hard on me. It is increasing my resting pulse upto 90s and also increasing the BP. Even the injections cause similar but less severe side effects. Some days, I hear better than others. Some days there is more tinnitus or clogging. It changes from day to day and sometimes throughout the day. It is uncomfortable and make me feel imbalanced with different pressure and hearing in the two ears.
Welcome back to icliniq.com.
High dosage of oral steroids can be taken, but they create a lot of tummy upsets and many people cannot handle them. At the same point of time, lower dosage of steroids are not found to be very effective. It should be understood that there is no specific head-on treatment for this particular condition and hence so many medications are given at a time. It is almost impossible to ascertain the possible cause of the hearing loss as well.
Please also note that eustachian tube dysfunction can also be somewhere involved contributing to the conductive component of hearing in addition to the already existing sensorineural deficit. The use of steroids usually temporarily masks the conductive component and transiently one starts hearing better for a while after which the problem starts again.
If there are ongoing nasal allergies, it has to be treated accordingly, as at least the eustachian tube dysfunction and its conductive component can be treated which will results in a 20 percent hearing advantage.
Four doses of intratympanic steroids are not going to do too much good and you might require a few more doses as well.
It is the fluid in the middle ear which can be the reason for the unsteadiness as increased middle ear pressure gets transmitted to the vestibule causing feeling of vertigo in some patients. As the steroids get absorbed, the fullness and vertigo should reduce with time.
Let us wait and watch how much improvement has been thereafter four doses of intratympanic steroids and get a hearing assessment done. Even if there is a 10 percent improvement, I would advice you to go ahead for two more sessions with the hope that the hearing might improve.
I hope this helps.
Was this answer helpful?|
Query: Hello doctor, I am a 41-year-old female. I am suffering from sensorineural hearing loss. Is there any Ayurvedic treatment for this? Because I do not want to use hearing aids. Please help. Read Full »
Query: Hello doctor, I am looking for a second opinion. I got tinnitus from loud noise three weeks ago. Most of the time the noise is constant 3 or 4 on a scale of 1 to 10. Yesterday morning I experienced my best day as the noise seemed to reduce to a 2. However, it went back up to a 3 and 4 again yesterd... Read Full »
Query: Hello doctor,This is regards to my urticaria problem. I had a chronic urticaria three years back, for which I underwent a course of Loratidine and Xyzal-M for close to one and a half years and was keeping well. All of a sudden, I had a severe outbreak of hives last week and was put on Dazit-M, Alleg... Read Full »
Ask your health query to a doctor online?Ask an ENT Otolaryngologist Now